Kansas, 2022

Flash Flooding and Hail in Kansas, June 15, 2022

June 15, 2022 · NWS TOP · 3 events in 1 county or zone

A large slow moving supercell thunderstorm sat over Lyon County during the evening of 6/15, which lead to flash flooding near Hartford, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A large slow moving supercell thunderstorm sat over Lyon County during the evening of 6/15, which lead to flash flooding near Hartford, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:45 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 15, 5:45 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Wed Jun 15 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 244 PM CDT Wed Jun 15 2022

Forecast Highlights:

-Strong to severe storms are possible this evening and again
tomorrow (Thursday).

-Heat and humidity are here to stay through the extended period.

Forecast Discussion:

At 19Z, a cold front was slowly progressing eastward through
northeast Kansas, and was located near a line from Seneca to
Manhattan to Abilene. A cumulus field was evident on visible
satellite ahead of the boundary, and temperatures were noticeably
cooler west of the front. An analysis of the mesoscale
environment ahead of the front reveals a mainly uncapped boundary
layer consisting of 4000+ J/kg of SBCAPE. Effective bulk wind
shear is around 30 to 35 kts. This parameter could increase into
the evening, due mainly to speed shear. As the boundary moves
into east-central Kansas late this afternoon, thunderstorms are
expected to develop around 22/23Z, likely near or just east of a
line from Topeka to Emporia. Given our moist and unstable air
mass, thunderstorms that develop could produce large hail and
damaging wind gusts. The tornado risk is fairly low given the
nearly straight structure of the forecast hodographs and lack of
directional shear in this region. Storms could train over the same
general area given the slow progression of the front. POPs
decrease after 02Z (9 PM CDT).

Today's front looks to become more diffuse in eastern Kansas tonight
before beginning to push slightly northward tomorrow. High heat and
humidity will once again build near and south of the boundary,
prompting the need for another Heat Advisory for much of the CWA.
That advisory will be in place from noon until 8 PM tomorrow with
heat index values ranging from 103 to 107 degrees F. Aside from the
heat, another round of strong to severe storms looks possible near
and north of the front by tomorrow evening. A few CAMs show an MCS
developing in north-central KS, moving east with time. Other CAMs
keep storms mainly in Nebraska. Uncertainty in exact details
remains, but confidence is higher that any storm that develops
could again become severe.

An upper level ridge builds over the central US on Friday and is
expected to remain in place through the weekend. Southerly low level
flow will persist with a surface ridge centered near the Great Lakes
this weekend. Hot and humid conditions will continue as a result
with each afternoon expected to have highs in the 90s and heat
index values even higher. Heat precautions will be necessary if
spending abundant time outdoors this weekend to ensure safety.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Jun 15 2022

Line of storms will remain to the southeast of TOP and FOE and
will continue to mention VCTS through 0130Z. The line will
continue to sag southeast. Outside of any convection vfr
conditions are expected. The frontal boundary has moved south of
the terminals so north winds of 10kts or less are expected. Winds
will become light and then become southwest around 10kts by 14Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ020>024-026-
034>040-054>056-058-059.

&&

DISCUSSION...Teefey
AVIATION...53
Hazardous weather outlook, Jun 15, 1:51 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
251 PM CDT Wed Jun 15 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-162000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
251 PM CDT Wed Jun 15 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Evening and Tonight

Thunderstorms are possible late this afternoon into the evening
across east central Kansas. These storms could be strong to
severe and produce large hail, damaging winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Heat Advisory will be in effect from noon until 8 PM Thursday
across much of the area with afternoon heat index values between
103 and 107 degrees.

There is also a chance for strong to severe thunderstorms
Thursday afternoon and evening. Damaging winds and large hail
will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 15, 5:07 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT Wed Jun 15 2022

KSZ026-039-040-055-152345-
Shawnee-Jefferson-Douglas-Osage-
607 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of south central
Jefferson, southeastern Shawnee, northwestern Douglas and
northeastern Osage Counties through 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrence, Carbondale, Richland, Lecompton, Clinton, Lone Star,
Pleasant Grove, Clinton Lake and Williamstown.

This includes Kansas Turnpike between mile markers 191 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 9572 3888 9576 3910 9527 3883 9522
TIME...MOT...LOC 2306Z 256DEG 29KT 3885 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 15, 5:18 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Wed Jun 15 2022

KSZ054-055-160000-
Lyon-Osage-
618 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of central Osage and
northeastern Lyon Counties through 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 4 miles west of Osage City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Overbrook, Lyndon, Burlingame, Scranton and Pomona Lake.

This includes Kansas Turnpike between mile markers 137 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9551 3859 9551 3853 9617 3877 9591
      3881 9550 3870 9550
TIME...MOT...LOC 2317Z 256DEG 28KT 3867 9589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 15, 5:36 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
636 PM CDT Wed Jun 15 2022

KSZ026-160000-
Jefferson-
636 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
      3905 9529 3903 9528 3904 9530 3903 9533
      3903 9535 3913 9533 3918 9518 3913 9518
TIME...MOT...LOC 2336Z 259DEG 22KT 3907 9527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Jun 15, 5:53 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 PM CDT Wed Jun 15 2022

KSZ054-055-058-160030-
Coffey-Lyon-Osage-
653 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and southern Lyon Counties through 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Lebo, Olpe, Hartford and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 131 and 152.
 Kansas Turnpike between mile markers 116 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3831 9636 3844 9615 3847 9575 3825 9593
      3824 9636
TIME...MOT...LOC 2352Z 264DEG 25KT 3836 9615

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Jun 15, 6:13 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       1 S EMPORIA             38.39N 96.18W
06/15/2022  M1.15 INCH       LYON               KS   BROADCAST MEDIA

&&

NG

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Lyon

When
June 15, 6:57 PM CST to 6:58 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.260, -96.170

Quarter sized hail reported.

Flash Flood, Lyon

When
June 15, 7:00 PM CST to 8:00 PM CST
Where
Lyon County, 7.84 mi SSW of Hartford to 8.32 mi SSW of Hartford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.205, -96.029

Report of water flowing over the road in places along Road 30.

Flash Flood, Lyon

When
June 15, 7:10 PM CST to 8:10 PM CST
Where
Lyon County, 1.78 mi WSW of Hartford to 3.54 mi SE of Hartford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.292, -95.981

The media reported 3 to 4 feet of water over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036988, 1036991, 1036993.